Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 302, NWS Dodge City, KS

August 14, 2008Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2008, 1:04 AM CDT for Ellis County, Trego County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2008, 1:04 AM CDT (06:04 UTC)
Expired
Aug 14, 2008, 1:45 AM CDT
In force
41 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 1:06 AM CDTTSTM WND GST 708 Nne Wakeeney, KS
Aug 14, 1:45 AM CDTTSTM WND DMGEllis, KSTREE LIMBS AND POWER LINES WERE BLOWN DOWN. A SEMI WAS BLOWN OVER ON I-70 A MILE EAST OF ELLIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2628 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 140604
SVRDDC
KSC051-195-140645-
/O.NEW.KDDC.SV.W.0302.080814T0604Z-080814T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
104 AM CDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN CENTRAL KANSAS.
  TREGO COUNTY IN WEST CENTRAL KANSAS.

* UNTIL 145 AM CDT

* AT 102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 12 MILES NORTH OF
  OGALLAH...MOVING SOUTHEAST AT 46 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAKEENEY...
  OGALLAH...
  ELLIS...
  CEDAR BLUFF...
  YOCEMENTO...
  HAYS...
  ANTONINO...
  MUNJOR...
  RURAL RESIDENCES OF ELLIS AND TREGO COUNTIES.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3912 9905 3871 9904 3870 10013 3907 10015
      3915 9996 3914 9908
TIME...MOT...LOC 0604Z 319DEG 40KT 3913 9967

$$
1 follow-up statement
000 
WWUS53 KDDC 140620
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
120 AM CDT THU AUG 14 2008

KSC051-195-140645-
/O.CON.KDDC.SV.W.0302.000000T0000Z-080814T0645Z/
TREGO KS-ELLIS KS-
119 AM CDT THU AUG 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR ELLIS AND TREGO COUNTIES...

AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING 
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THE STORMS EXTENDED FROM 
FOUR MILES SOUTH OF WAKEENEY TO 8 MILES NORTH OF ELLIS...MOVING 
SOUTHEAST AT 46 MPH.

AT 106 AM...THE PUBLIC REPORTED WIND GUSTS TO 70 MPH 8 MILES NORTH 
NORTHEAST OF WAKEENEY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3912 9905 3871 9904 3870 10013 3907 10015
      3915 9996 3914 9908
TIME...MOT...LOC 0619Z 319DEG 40KT 3900 9953

$$

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:35 PM CDT, 9 hours 29 minutes earlier.

Area forecast discussion, Aug 13, 3:35 PM CDT, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT WED AUG 13 2008

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST DECISION COMES TONIGHT ON WHEN AND WHERE SEVERE
STORMS MIGHT FORM.  THE SECOND PHASE OF DECISION MAKING IS THURSDAY
EVENING/NIGHT WHEN ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE.

FOR MUCH OF THIS FORECAST PACKAGE, LITTLE CHANGE WAS MADE.  THE 30
TO 40 PERCENT POPS SEEM APPROPRIATE FOR TONIGHT.  THINK WITH A LOT
OF CLEARING EARLY TODAY AND A LONG PERIOD OF SURFACE HEATING, THE
LOWER LAYERS OF THE ATMOSPHERE HAVE DE-STABILIZED MORE AND MORE AS
THE AFTERNOON PROGRESSED.  WILL MENTION LARGE HAIL AND DAMAGING
WINDS IN MY WESTERN THIRD CWA THIS EVENING, AND SPREAD THAT SEVERE
POSSIBLE WORDING EAST TO NEARLY ALL THE CWA OVERNIGHT.

AN UPPER LOW IS BOTH DISCERNIBLE ON WATER VAPOR IMAGERY AND
FORECAST BY NEARLY EVERY MODEL TO MOVE AND DEEPEN AND BE OVER
WESTERN NEBRASKA BY THURSDAY NIGHT.  THIS UPPER LOW WILL SLOWLY DIG
AND MOVE ACROSS KANSAS AS A CUT OFF LOW THROUGH FRIDAY AND BEYOND.
SINCE THE STEERING UPPER LEVEL FLOW IS WELL TO THE NORTH, THIS SLOW
MOVING SYSTEM SHOULD BRING SOME DECENT PRECIP (QPF) TO WESTERN
KANSAS. ADDITIONALLY, A COLD FRONT WILL WORK SOUTH FROM THE NORTHERN
PLAINS, AND THE BEST TIMING FOR CROSSING OUR CWA WILL BE THURSDAY
AFTERNOON INTO THURSDAY EVENING.  THIS FRONT WILL ADD GOOD LIFT TO
THE MOISTURE IN PLACE, AND BE UNDER THE SYNOPTIC SCALE LIFT FROM THE
UPPER LOW TO OUR WEST.  WILL GO WITH LIKELY POPS FOR TRW/TRW-
THURSDAY NIGHT AND KEEP 40-50 CHANCE POPS GOING ON FRIDAY. JUST WHERE
THE HEAVIER RAINFALL WILL END UP IS HARD TO PINPOINT, BUT FOR NOW
THINK THE NORTH AND EASTERN ZONES WILL END UP WITH MORE RAINFALL DUE
TO HIGHER DEWPOINTS AND AVAILABLE LOW LEVEL MOISTURE. THE MODELS ARE
KEYING ON THE LOW LEVEL WARM TEMP AND MORE MOIST RH FIELDS.  THIS
POINTS TOWARD THE SOUTHEAST COUNTIES RECEIVING THE MOST RAIN. WILL
BUMP UP QPF IN THE SOUTHEAST FOR THURSDAY NIGHT AND FRIDAY.

TEMPERATURES STAYED PRETTY MUCH AS BEFORE.  WARM THURSDAY IN THE
MID TO UPPER 80S, THEN A SIGNIFICANT COOL OFF FRIDAY WITH CLOUDY,
RAINY CONDITIONS.  FRIDAY HIGHS SHOULD VARY FROM 75 AT GCK AND HYS
TO 81 AT P28.

DAYS 3-7...

THE MODELS ARE COMING INTO AGREEMENT WITH THE LARGE SCALE FEATURES
TODAY. ALL MODELS DROP AN UPPER LOW SOUTHWARD INTO COLORADO AND THEN
SLOWLY MOVE THE FEATURE INTO KS/OK BY EARLY NEXT WEEK. THE UKMET AND
ECMWF ARE IN EXCELLENT AGREEMENT THROUGH 144 HRS AND WERE GENERALLY
FOLLOWED. AMPLE LOW LEVEL MOISTURE SHOULD BE AVAILABLE FOR THIS
SYSTEM. PERIODS OF WIDESPREAD LIFT ALONG WITH THE ABUNDANT MOISTURE
MAY BRING LOCALLY HEAVY RAIN. POPS WERE RAISED FOR SEVERAL PERIODS
INTO SUNDAY NIGHT. SHOWERS/STORMS MAY PERSIST EVEN INTO TUESDAY IN
OUR EASTERN COUNTIES.

HIGHS AND LOWS WILL BE DRAMATICALLY IMPACTED BY THE TIMING OF THICK
CLOUDS AND PRECIP. BUT A CONSERVATIVE FORECAST IS FOR HIGHS IN THE
70S TO MID 80S EACH DAY FROM FRIDAY INTO TUESDAY. MAXES COULD BE
LOWER GIVEN EXPECTED PERSISTENT UPSLOPE FLOW AND POSSIBLE LOW
CLOUDINESS. GIVEN EXPECTED DEWPOINTS IN THE UPPER 50S TO MID 60S,
LOWS ARE EASIER TO PREDICT THAN THE HIGHS.  AFTER THE SURFACE FRONT
PASSES, SEVERE WEATHER SHOULD NOT BE A BIG CONCERN. BUT LOCALIZED
FLOODING IS A POSSIBILITY.

&&

.AVIATION...

VFR CONDITIONS CAN BE EXPECTED THIS EVENING. THUNDERSTORMS MAY
DEVELOP LATE THIS EVENING AND TONIGHT. OF COURSE VSBYS AND CIGS
WOULD BE MUCH LOWER UNDER THE STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  87  62  78 /  40  30  70  40
GCK  62  85  61  75 /  40  50  60  40
EHA  64  86  61  76 /  30  40  60  40
LBL  64  87  62  77 /  30  20  70  40
HYS  63  84  63  75 /  40  50  60  50
P28  67  89  65  81 /  40  10  60  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN12/24/24
Hazardous weather outlook, Aug 13, 11:54 AM CDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1154 AM CDT WED AUG 13 2008

KSZ030-031-043>046-061>066-074>081-084>090-141700-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1154 AM CDT WED AUG 13 2008 /1054 AM MDT WED AUG 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON ALONG AND
NORTHWEST OF A LINE FROM JOHNSON TO GARDEN CITY TO HAYS. THIS
CHANCE FOR STORMS WILL SPREAD EAST OVERNIGHT TO AS FAR EAST AS A
LINE FROM LARNED TO COLDWATER. A FEW OF THESE STORMS MAY BE
SEVERE WITH HAIL AS LARGE AS GOLFBALLS AND DAMAGING WIND GUSTS UP
TO 70 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS ACROSS ALL OF
SOUTHWEST KANSAS ON THURSDAY. SOME OF THESE STORMS COULD REACH
SEVERE LEVELS ONCE AGAIN WITH THE PRIMARY HAZARD BEING LARGE HAIL
AND GUSTY WINDS. PERIODS OF VERY HEAVY RAIN FROM THE WIDESPREAD
PRECIPITATION ARE ALSO EXPECTED LATE THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY
TONIGHT OVER MUCH OF SOUTHWESTERN KANSAS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

12

In the hours before

Special weather statement, Aug 13, 11:45 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1145 PM CDT WED AUG 13 2008

KSZ043-044-140530-
LANE-SCOTT-
1145 PM CDT WED AUG 13 2008

...SIGNIFICANT WEATHER ADVISORY FOR LANE AND SCOTT COUNTIES...

AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTH OF MODOC...MOVING SOUTHEAST AT 39
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

LAT...LON 3869 10049 3826 10051 3826 10111 3870 10112
TIME...MOT...LOC 0445Z 308DEG 34KT 3856 10109

GERARD
Local storm report, Aug 14, 12:38 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1238 AM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     TSTM WND DMG     SCOTT CITY              38.48N 100.91W
08/14/2008                   SCOTT              KS   TRAINED SPOTTER

            A SPOTTER REPORTED 4 INCH DIAMETER TREE LIMBS DOWN AND A
            WINDOW WAS BROKEN. ONE ROAD TEMPORARY ROAD SIGN WAS BLOWN
            ACROSS HIGHWAY 83 JUST SOUTH OF TOWN.

&&

07
Local storm report, Aug 14, 12:38 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR REMARKS
NATIONAL WEATHER SERVICE DODGE CITY KS
1238 AM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 AM     TSTM WND DMG     SCOTT CITY              38.48N 100.91W
08/14/2008                   SCOTT              KS   TRAINED SPOTTER

            A SPOTTER REPORTED 4 INCH DIAMETER TREE LIMBS DOWN AND A
            WINDOW WAS BROKEN. ONE TEMPORARY ROAD SIGN WAS BLOWN
            DOWN ACROSS HIGHWAY 83 JUST SOUTH OF TOWN.

&&

07

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:45 PM CDTSpecial Weather StatementDDCScott45 min
Aug 14, 12:25 AM CDTSevere Thunderstorm WarningDDCFinney, Gray, Lane, Scott50 min
Aug 14, 1:16 AM CDTSevere Thunderstorm WarningDDCNess44 min
Aug 14, 1:47 AM CDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego43 min
Aug 14, 2:29 AM CDTSevere Thunderstorm WarningDDCRush26 min
Aug 14, 10:09 AM CDTSpecial Weather StatementDDCGray51 min
Aug 14, 3:07 PM CDTSpecial Weather StatementDDCHaskell38 min
Aug 14, 3:43 PM CDTSpecial Weather StatementDDCHaskell47 min
Aug 14, 3:50 PM CDTSevere Thunderstorm WarningDDCGray, Haskell, Meade24 min
Aug 14, 3:51 PM CDTSpecial Weather StatementDDCMeade39 min
Aug 14, 4:11 PM CDTSevere Thunderstorm WarningDDCMeade49 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.